[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 10, 1981

Timolol-lnduced Bronchospasm in Asthmatic Bronchitis

Author Affiliations

From the Department of Medicine, University of Washington School of Medicine, Seattle, and the Seattle Veterans Administration Medical Center.

JAMA. 1981;245(14):1460-1461. doi:10.1001/jama.1981.03310390060024
Abstract

TIMOLOL maleate is a β-adrenergic receptor blocking agent that recently has been introduced for the treatment of glaucoma. It has gained popularity because of its effectiveness in lowering intraocular pressure without changing pupillary size or causing diminution of vision, which are noted side effects of other glaucoma medications1,2; however, timolol can be absorbed from the conjunctiva into the systemic circulation and can cause systemic side effects because of β-blockade. In the Pulmonary Clinic at the Seattle Veterans Administration Medical Center, we encountered a patient with asymptomatic bronchial asthma in whom a severe asthmatic attack was precipitated by the initiation of timolol therapy.3 Subsequently, we saw several patients with chronic bronchitis with an asthmatic component whose pulmonary symptoms worsened concurrently with timolol therapy. To investigate the effect of therapeutic doses of timolol ophthalmic solution on airflow in patients with reversible airflow obstruction, we studied changes in air-flow after administration

×